Hail, Johnson
- When
- September 5, 5:20 PM CST to 5:22 PM CST
- Where
- Johnson County, 3.81 mi NNW of Columbus
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.900, -93.910
Ping pong ball sized hail was reported 5 miles SE of Lake Lafayette.
On the evening of September 5th, storms brought large hail to portions of western MO.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of September 5th, storms brought large hail to portions of western MO.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 5, 5:09 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 609 PM CDT Tue Sep 5 2023 .Discussion... Issued at 345 PM CDT TUE SEP 5 2023 Key Messages: - Storms possible after 5PM east of I-35; A strong storm is possible with main hazards being strong winds and small hail - Next notable chance for precipitation comes this weekend into early next week Currently, there is a 500MB low pressure system to the northwest of the CWA over the Dakotas. A surface cold front is extending down into eastern KS is currently moving through the CWA. At the moment, winds are coming from a southerly direction around 25-30 mph. A moderately unstable air mass is in place, as warm moist air pushes in from the Gulf. MLCAPE values range from 2000-2500 J/kg. There is still some formidable MLCIN in place that will help to prevent convection over the next hour or two. However, the passage of the cold front will help erode the CIN and provide low level forcing to help develop convection. Hail may be a concern with steep mid-level lapse rates around 7-8 C/km. Winds are likely to be a hazard with T/Td depressions around 20-25 degrees. Expect mostly linear convective mode as the storms convect eastward due to broad forcing from the cold front as well as cold pool interactions. Cooler, drier conditions are expected Wednesday with northwesterly wind flow after the passage of the front. Highs are expected to reach the low 80s and the lows into the low to mid 60s. Winds are expected to gust around 15-20 mph from a northwesterly direction. Current satellite imagery is showing haze over the northern plains. As the surface ridge becomes more established, northwesterly surface flow will help to advect haze into the CWA. By the weekend, the surface high will move east which will help push warm, moist air back toward the northwest into eastern KS. Warm air advection showers and tstorms will be possible late in the weekend and into early next week. With the strong mid-level ridge to the west expect northwest flow aloft to confine the highest precip chance across eastern KS. && .Aviation...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 608 PM CDT TUE SEP 5 2023 Frontal passage has taken place, so prevailing W/NW winds expected for the duration of the TAF period. Some hint in the forecast soundings of some early morning low clouds. Certainty is low on whether there will be a continuous low stratus deck but went with a few hours of MVFR in response to some saturated low level profiles tomorrow AM. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Collier Aviation...Leighton
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 358 AM CDT Tue Sep 5 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 358 AM CDT Tue Sep 5 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Hot and humid conditions today may create heat indices of 100-105 F mainly along and south of I-70 this afternoon. This evening, there is a chance for thunderstorms east of I-35. A few stronger storms may produce wind gusts to 60 mph. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
542 PM CDT Tue Sep 5 2023
MOZ037-043-052315-
Cass MO-Jackson MO-
542 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of northeastern Cass
and south central Jackson Counties through 615 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peculiar, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raymore, Harrisonville, Pleasant Hill, Lake Winnebago, Lone Jack,
East Lynne, Baldwin Park, Strasburg and Gunn City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Missouri.
&&
LAT...LON 3864 9440 3878 9446 3889 9420 3867 9413
TIME...MOT...LOC 2242Z 250DEG 19KT 3874 9435
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CDBThe Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Ping pong ball sized hail was reported 5 miles SE of Lake Lafayette.
Ping pong ball sized hail reported in Kingsville.
Mping report of quarter sized hail in Holden.
Peak wind gusts of 61 mph was recorded by a weather station near Whiteman AFB.
Quarter size hail was reported near Windsor.
Quarter size hail was reported near Montrose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228549, 1143197, 1228553, 1228555, 1228563, 1228564.